Colorado, 2005Avalanche in Colorado, January 3, 2005
January 3, 2005 · NWS GJT · 1 event in 1 county or zone
Around lunch time the Routt County Sheriffs office was notified that a backcountry skier had been buried on Soda Mountain near Buffalo Pass. Companions quickly found their friend after 8-10 minutes but could not revive the 26-year-old skier.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around lunch time the Routt County Sheriffs office was notified that a backcountry skier had been buried on Soda Mountain near Buffalo Pass. Companions quickly found their friend after 8-10 minutes but could not revive the 26-year-old skier. The group of skiers had used snowmobiles to access the backcountry. The avalanche occurred on the southeast side of Soda Mountain, about 7.5 miles northeast of the town of Steamboat Springs and about 7.5 miles north of the Steamboat Ski Area. The avalanche occurred at 10,600 feet and ran about 200 vertical feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 3:38 AM MST, 8 hours 17 minutes earlier.
Area forecast discussion, Jan 3, 3:38 AM MST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 AM MST MON JAN 3 2005
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...A MOIST SOUTHWEST FLOW
WILL DOMINATE THE FORECAST AREA THROUGH THE PERIOD AS A STRONG UPPER
LEVEL STORM SYSTEM DROPS ALONG THE CALIFORNIA COAST. SNOTELS AND
SURFACE OBS INDICATING RAIN/SNOW SPREADING ACROSS SE UTAH/SW COLORADO
FROM LAST EVENING WITH MEASURABLE PRECIP THROUGH 09Z.
PERIODS OF RAIN/MOUNTAIN SNOW WILL AFFECT SE UTAH AND SW COLORADO
TODAY AS SEVERAL FAST-MOVING WAVES SLIDE ACROSS THE FOUR CORNERS.
CURRENT WINTER WEATHER ADVISORY FOR THE SAN JUAN/LA SAL AND ABAJO MTS
LOOKS ON TRACK AND WILL CONTINUE THROUGH THIS AFTERNOON. FARTHER
NORTH AND EAST...AIR MASS IS MUCH DRIER SO PRECIP WILL BE LIGHT AND
SPOTTY IN NATURE. WITH THICK CLOUD COVER...TEMPS WILL BE SLOW TO
RISE.
TONIGHT THROUGH TUESDAY NIGHT...POTENTIAL FOR SIGNIFICANT RAIN AND
SNOW ACROSS SE UTAH/SW COLORADO WILL EXIST AS STRONG PACIFIC STORM
ENTERS SOUTHERN CALIFORNIA TUESDAY MORNING...THEN SHEARS NORTHEAST
ACROSS UT/WY/CO TUESDAY NIGHT. FOR TONIGHT...FAIRLY DEEP SURFACE LOW
APPROACHES THE DESERT SOUTHWEST ALLOWING THE H7 FLOW TO INCREASE TO
NEAR 40KTS FROM THE SOUTH ACROSS THE FOUR CORNERS. STRONG/MOIST OVER-
RUNNING...OROGRAPHICS AND MID LVL WAVES WILL COME TOGETHER TO PRODUCE
THE POTENTIAL FOR HEAVY PRECIP BY LATE TONIGHT AND CONTINUING THROUGH
TUESDAY. SNOW LEVELS COULD ACTUALLY RISE OVERNIGHT AS H7 TEMPS WARM
TO AROUND -2C...BUT A HEAVY WET SNOW IS EXPECTED IN THE SOUTHERN
MOUNTAINS ABOVE 7500 FEET. A WINTER STORM WATCH WILL REMAIN IN EFFECT
FOR THESE AREAS FOR LATE TONIGHT THROUGH EARLY WEDNESDAY. PRECIP WILL
BECOME MORE WIDESPREAD ACROSS THE NORTHERN ZONES THROUGHOUT TUESDAY
WITH MOIST/UNSTABLE AIR MASS SUSTAINING PERIODS OF RAIN AND SNOW.
SUSPECT THAT THE EASTERN UINTA MTS OF NE UTAH COULD RECEIVE
SIGNIFICANT SNOW WITHIN PERSISTENT SOUTHWEST FLOW AND PROXIMITY TO
SFC-700MB LOW...BEGINNING LATE TUESDAY. TUESDAY NIGHT...COLDER AIR
BEGINS TO WORK EAST ACROSS THE AREA AS SYSTEM OPENS UP AND CROSSES
INTO COLORADO. SURFACE LOW WEAKENS AND BECOMES NEARLY STATIONARY OVER
UTAH AS H5 TROUGH CROSSES KGJT BY 12Z/WED. FLOW WILL SHIFT TO THE
WEST BUT WEAKEN. UPR JET ALSO REMAINS SOUTH OF THE AREA. BEST
LIFT/UPR LVL DYNAMICS AND MOISTURE WILL SHIFT OVER THE NORTHERN/
CENTRAL MTS TUESDAY NIGHT WITH SIGNIFICANT SNOWFALL POSSIBLE.
TIMING/STRENGTH AND POSITIONING OF THIS STORM WILL CONTINUE TO BE
MONITORED CLOSELY OVER THE NEXT 12-36 HOURS. DJN.83
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
WEDNESDAY: MIDRANGE MODELS LIFTING THE SW U.S. LOW OVER THE AREA
EARLY WED AND TO THE PLAINS STATES BY WED AFTERNOON. GENERAL FLOW
ALOFT SHIFTS TO NORTHWESTERLY. MODELS CONTINUE IN FAIR AGREEMENT AND
STAYED WITH THE GFS SOLN IN GENERAL. HAVE DECREASED POPS IN GENERAL
...KEEPING HIGHEST POPS AND CLOUD OVER THE NORTHERN HALF OF THE
FORECAST AREA. PCPN SHOULD SHIFT TO ORGPHCS EMPHASIZING NORTHWEST
ASPECTS. COLD CORE SHOULD BE OVER THE AREA WED SO MAX TEMPS WILL BE
COOLER...BUT STILL WARM ENOUGH IN THE AFTERNOON FOR A RAIN-SNOW MIX
IN THE LOWER VALLEYS FROM GJT SOUTH.
WEDNESDAY NIGHT-THURSDAY NIGHT: DRYING CONTINUES AND EXPECT WED NGT
AND THUR NGT MIN TEMPS TO BE SIGNIFICANTLY COLDER UNDER CLEARING
SKIES WITH FRESH SNOW. ZONAL FLOW ALOFT SETS UP...BUT REMAINS TROUGHY
AND A BIT UNSETTLED WITH SMALL VORT MAXES EJECTING OUT OF WEST COAST
TROUGH. ANOTHER CLOSED LOW IS POISED TO DROP DOWN THE PACNW COAST.
AHVE KEPT LOW POPS IN MOST AREAS THROUGH THE PERIOD.
FRIDAY-MONDAY: MODELS CONTINUE TO DEVELOP A LONGWAVE TROUGH OVER THE
WEST COAST THROUGH THE WEEKEND. THE JET STREAM MOVES OVER THE CENTRAL
ROCKIES FRI NIGHT AND REMAINS OVER THE AREA THRU MONDAY. ONE
SIGNIFICANT SHORTWAVE TROUGH MOVES OVER THE AREA FRI NGT AND SAT.
THEN WESTERLY FLOW ALOFT APPEARS WILL BACK TO THE SOUTHWEST AS PACNW
CLOSED LOW STRENGTHENS THEN MOVES SLOWLY EAST. EXPECT THE CHANCE OF
PCPN TO GRADUALLY INCREASE SAT THROUGH MON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY THROUGH 6 PM MST TODAY FOR ZONES
18 AND 19.
WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH 6 AM MST
WEDNESDAY FOR THE ZONES 17...18 AND 19.
.UT...WINTER WEATHER ADVISORY THROUGH 6 PM MST TODAY FOR ZONE 28.
WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH 6 AM MST
WEDNESDAY FOR ZONE 28.
&&
DJN/CJCHazardous weather outlook, Jan 3, 5:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST MON JAN 3 2005
COZ001>014-017>023-UTZ022>025-027>029-041200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST MON JAN 3 2005
...A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE SAN JUAN
MOUNTAINS OF SOUTHWEST COLORADO AND THE LA SAL AND ABAJO MOUNTAINS OF
SOUTHEAST UTAH...THROUGH TODAY...
...A WINTER STORM WATCH REMAINS IN EFFECT FOR THE MOUNTAINS OF
SOUTHWEST COLORADO AND SOUTHEAST UTAH LATE TONIGHT THROUGH EARLY
WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
PERIODS OF SNOW WILL AFFECT THE MOUNTAINS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH. ADDITIONAL SNOW ACCUMULATIONS WILL OCCUR...CREATING
ICY AND SNOWPACKED ROADS...PARTICULARLY ALONG HIGHWAY 145 AND 550 IN
THE SAN JUAN MOUNTAINS. SNOW WILL TAPER OFF THIS EVENING BUT
REDEVELOP LATE TONIGHT ACROSS THE FOUR CORNERS. THE SNOW WILL BE
HEAVY AT TIMES WITH VISIBILITIES LESS THAN 1/2 MILE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE POTENTIAL FOR SIGNIFICANT RAIN AND SNOWFALL WILL EXIST ACROSS
SOUTHEAST UTAH AND SOUTHWEST COLORADO EARLY TUESDAY...THEN OVER THE
REMAINDER OF WESTERN COLORADO AND NORTHEAST UTAH LATE TUESDAY THROUGH
WEDNESDAY. COLD ENOUGH AIR WILL INVADE TO PRODUCE SNOW DOWN TO THE
LOWER VALLEY FLOORS BY EARLY WEDNESDAY MORNING. DANGEROUS TRAVEL
CONDITIONS WILL EXIST...ESPECIALLY OVER THE HIGH MOUNTAIN PASSES.
VERY WINDY CONDITIONS OVER HIGH EXPOSED AREAS OR RIDGETOPS WILL
CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT RAIN OR SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
DJN
Avalanche, Elkhead and Park Mountains
- When
- January 3, 11:55 AM MST to 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, January 3 to 6, 20052 deaths · 8 events
- Flooding in Indiana, January 3 to 31, 20051 death · $9.0 million · 23 events
- Heavy Snow in Utah, January 3 to 6, 20051 death · 7 events
- Flash Flood in Arkansas, January 3, 20051 death · 1 event
- Flooding in Ohio, January 3 to 16, 2005$9.9 million · 2 events
- Flooding in Indiana, January 3 to 26, 2005$1.3 million · 2 events
- Ice Storm in Iowa, January 3, 2005$300,000 · 12 events
- Flooding in Indiana, January 3 to 8, 200539 events
- Debris Flow in California, January 3, 2005$50,000 · 1 event
- Ice Storm in Iowa, January 3, 2005$30,000 · 6 events
- Debris Flow in California, January 3, 2005$25,000 · 1 event
- Lightning Strike in California, January 3, 20051 injured · $15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436060.